High Wind, Eastern Magic Valley
- When
- April 13, 3:00 PM MST to 10:00 PM MST
- Where
- Eastern Magic Valley forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
A strong cold front moved through southeast Idaho during the afternoon and evening hours and high winds were felt in the Snake River Plain ahead of as well as behind the front. Craters of the Moon reported one and a half hours of sustained 40 to 50 mph winds with gusts to 63 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A strong cold front moved through southeast Idaho during the afternoon and evening hours and high winds were felt in the Snake River Plain ahead of as well as behind the front. Craters of the Moon reported one and a half hours of sustained 40 to 50 mph winds with gusts to 63 mph. Richfield reported a sustained wind of 40 mph at 425 pm MST with gusts to 60 mph. Raft River reported sustained winds of 40 to 45 mph from 455 pm MST to 635 pm MST. Minidoka reported sustained 42 to 51 mph winds from 450 pm MST through 635 pm MST with gusts of 60 to 65 mph. Two telephone poles in the city of Burley were blown over as well as a silo and a large spruce tree within the city. Power lines were downed in Bingham County with power outages in Rockford and west of Springfield. Power lines were down in Blackfoot and Chubbuck and Pocatello in Bannock County with minor power outages. Power outages also reported in American Falls in Power County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 13, 1:00 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 200 PM MDT WED APR 13 2005 .DISCUSSION... PRE FRONTAL WINDS HAVE INCREASED SUBSTANTIALLY FROM POCATELLO TO REXBURG. COLD FRONT SOMEWHERE BETWEEN BURLEY AND POCATELLO WITH TEMPS IN THE 40S IN TWIN FALLS AND 54 IN BURLEY LAST OBSERVATIONS WITH NEAR 70 AT POCATELLO AND IDAHO FALLS. FRONT HAS SLOWED SUBSTANTIALLY FROM MODEL FCSTS YESTERDAY WHICH IS DUE TO PARALLEL FLOW ALOFT TO FRONT SO VERY SLOWLY MAKING PROGRESS EAST. FCST THROUGH POCATELLO AND IDAHO FALLS AREA IN 00Z TIME FRAME. SURFACE GRADIENT DOESNT REALLY INCREASE UNTIL 00Z TO 06Z TIME FRAME. DONT KNOW IF HIGH WIND WARNING WILL VERIFY...BUT THINK STRONGEST WINDS STILL TO COME. REACHED ADVISORY CRITERIA IN POCATELLO LOCALLY. PLAN TO KEEP CURRENT WARNING OUT UNTIL 10 PM GOING FOR NOW. GRADIENT STAYS TIGHT AND EXPECT STRONG WINDS TO CONTINUE THROUGH THURSDAY MORNING. STILL IMPRESSIVE H7 COLD ADVECTION AFTER 00Z SO EVERYTHING STILL ON TRACK FOR STRONG WINDS THIS EVENING. SNOW WILL SPREAD INTO CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS AS STRONG H5 VORT SLIDES EAST AS WELL. KEPT SOME ACCUMULATIONS TONIGHT GOING IN CENTRAL MTNS AND UPPER SNAKE HIGHLANDS IN 1 TO 3 INCH RANGE WITH POTENTIAL BURST WITH UPPER WAVE. THINK VALLEYS AND SNAKE PLAIN TOO DRY FOR MUCH PRECIP AND KEPT ONLY LOW CHANCES GOING TONIGHT. FLOW GOES ZONAL THURSDAY...WILL BE MUCH COLDER WITH COLD POOL ALOFT OVERHEAD. KEPT SLIGHT CHANCE IN CENTRAL MTNS AND UPPER SNAKE HIGHLANDS AND DRY ELSEWHERE. DRY ZONAL FLOW CONTINUES FRIDAY WITH SUBSTANTIAL WARMUP IN STRONG WARM ADVECTION ALOFT. NEXT TROF APPROACHES COAST ON SATURDAY WITH FLOW TURNING EVEN MORE SOUTHWESTERLY. SHOULD BE WARMEST DAY IN PERIOD WITH AROUND 70 IN VALLEYS EXPECTED. GFS INDICATING UPPER TROF MOVES THROUGH SUNDAY NIGHT WITH ANOTHER COLD FRONT PASSING SUNDAY. START TO COOL OFF SUNDAY WITH BEST CHANCE OF PRECIP. UNCERTAINTY WITH GFS FLOPPING BACK AND FORTH AFTER THIS. 12Z TRIES TO AGAIN CLOSE OFF A LOW MONDAY NIGHT. FOR NOW KEPT LOW CHANCES OF PRECIP WITH COOL CONDITIONS GOING THROUGH NEXT WEDNESDAY. GK && .PIH WATCHES/WARNING/ADVISORIES...A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF SOUTHEAST IDAHO...ZONES 17...20...21 AND 22 THROUGH 10 PM THIS EVENING. && WEATHER INFORMATION ON-LINE 24-HOURS A DAY (ALL LOWER-CASE LETTERS) WWW.WEATHER.GOV/POCATELLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 535 AM MDT WED APR 13 2005 IDZ017>023-031-032-141200- EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS- LOWER SNAKE RIVER PLAIN-UPPER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- LOST RIVER/PAHSIMEROI- 535 AM MDT WED APR 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... A HIGH WIND WARNING IS IN EFFECT FOR THE SNAKE RIVER PLAIN AND SOUTH CENTRAL HIGHLANDS THIS AFTERNOON AND EVENING. EXPECT SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH IN THESE AREAS. REFER TO THE LATEST HIGH WIND WARNING BULLETIN FOR THE LATEST DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES. WEATHER INFORMATION ON-LINE 24-HOURS A DAY (ALL LOWER-CASE LETTERS) WWW.WEATHER.GOV/POCATELLO
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443739, 5443740, 5443741.